Nevada, 2024

Damaging Wind in Nevada, July 22, 2024

July 22, 2024 · NWS LKN · 1 event in 1 county or zone

High pressure system moved further southwest and created a weak flow pattern over Nevada, leaving excess moisture brought in from the system when it was over the four corners, producing afternoon thunderstorms that caused high outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

High pressure system moved further southwest and created a weak flow pattern over Nevada, leaving excess moisture brought in from the system when it was over the four corners, producing afternoon thunderstorms that caused high outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 22, 12:16 PM PST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 22, 12:16 PM PST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Elko NV
116 PM PDT Mon Jul 22 2024

.SYNOPSIS...
Isolated to scattered thunderstorms are expected in Northern and
Central Nevada each afternoon today through Friday. High
temperatures each afternoon today through Wednesday will be around
five degrees above normal for this time of year. A cooling trend
is expected Thursday through Saturday. By Saturday afternoon, high
temperatures will be around five degrees below seasonal values.

&&

.SHORT TERM...Tonight through Tuesday night
An upper-level area of high pressure will be centered over
Southern Nevada tonight through Tuesday night. High temperatures
across Northern and Central Nevada Tuesday afternoon will be
around around five degrees above normal for this time of year.
There is a moderate to major risk for heat-related illnesses
Tuesday afternoon. An Excessive Heat Warning is in effect for
Humboldt County. A Heat Advisory is in effect for Northern Lander
County, Northern Eureka County, and the majority of Elko County.
Heat-related impacts are possible if simple precautions are not
taken. Plan to reduce time outdoors, drink plenty of water, and
remain in air-conditioned buildings. Heat-sensitive groups, such
as the elderly, young children, and those with chronic ailments
may need assistance to avoid heat-related illnesses.

Despite synoptic scale descent, there should be enough instability
and mesoscale forcing in place for isolated to scattered
thunderstorm development Tuesday afternoon, with little rainfall.
Thunderstorm probabilities Tuesday afternoon will vary from 25 to
35 percent in Southern Lander, Southern Eureka, and White Pine
Counties to 15 to 25 percent in Elko County to 10 to 20 percent in
Northern Lander, Northern Eureka, and Humboldt Counties.

.LONG TERM...Wednesday through next Monday
The long term period begins with high pressure centered over the
southwest U.S. while a deep closed upper low progresses into B.C.
from the west. This will effectively flatten and progress the
stubborn ridge that has been planted over the Western U.S. the
last several days to the east. Leaving the western U.S. and Canada
in a general troffing pattern beginning this weekend. Sensible
weather implications will be a continuation of afternoon showers
and thunderstorms Wednesday across the entire forecast area along
with increased winds across Humboldt County as a frontal boundary
associated with the afore mentioned deep upper low encroaches upon
northwest Nevada. Afternoon wind gusts may be as high as 30 mph
for some locales across Humboldt County which paired with
afternoon dry and wet thunderstorms, will raise concern for
elevated fire weather conditions.

By Thursday, effects of the pattern shift become more apparent
and widespread. In addition to increased afternoon winds, better
moisture profiles will be pushed east with Humboldt County
currently forecast to observe dry weather while afternoon showers
and thunderstorms continue elsewhere. Temperatures will also cool
with daytime highs expected to be 2 to 5 degrees cooler,
effectively putting an end to all excessive heat warnings and heat
advisories. Areal coverage of afternoon showers and storms
continues to slowly migrate east with dry weather expected across
the entire forecast region by Sunday. Temperatures will also trend
slightly cooler than average by Saturday before moderating, with
afternoon breezes also persisting. Dry weather and temperatures
near average look to be in store moving into early next week.

&&

.AVIATION...
Showers and thunderstorms will weaken and dissipate thru this
evening with fair weather and light winds expected tonight. VFR
continues to be the primary flight condition tonight and tomorrow
at all terminals, though tomorrow afternoon will see the return of
isolated to scattered showers and thunderstorms across the
forecast area. All terminals have VCTS forecast for tomorrow
afternoon and main concerns will continue to be gusty and erratic
outflow winds of 45+ knots, localized blowing dust, lightning, and
heavy rainfall associated with any thunderstorms that move on
terminal. Brief reduction to MVFR to even IFR levels may be
possible. Outside of storms, light to breezy winds will be present
though low confidence in wind direction is expressed given the
uncertainty in outflow boundary evolutions.

&&

.FIRE WEATHER...
Isolated dry thunderstorms are expected in Humboldt and Northern
Elko Counties each afternoon today through Wednesday. Isolated to
scattered wet thunderstorms are anticipated in the remainder of
the service area each afternoon and evening today through Friday.
Winds will be light, except in and near thunderstorms, where winds
could gust to 45 to 50 mph. It will be rather hot each afternoon
today through Wednesday. A cooling trend is expected Thursday
through Saturday.

&&

.LKN Watches/Warnings/Advisories...
Excessive Heat Warning until 11 PM PDT Wednesday Humboldt County.

Heat Advisory until 11 PM PDT Wednesday Northern Elko County...
Northern Lander County and Northern Eureka County...Southeastern
Elko County...Southwest Elko County.

&&

87/92/92/87

In the hours before

Special weather statement, Jul 22, 1:02 PM PST, 45 minutes before
Special Weather Statement
National Weather Service Elko NV
202 PM PDT Mon Jul 22 2024

NVZ030-222130-
Humboldt County NV-
202 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HUMBOLDT COUNTY
THROUGH 230 PM PDT...

At 201 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Leonard Creek Ranch, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Leonard Creek Ranch and Onion Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4164 11889 4179 11889 4184 11853 4161 11853
TIME...MOT...LOC 2101Z 269DEG 23KT 4174 11879

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 22, 1:06 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Elko NV
206 PM PDT Mon Jul 22 2024

NVZ037-222130-
Southern Lander County and Southern Eureka County NV-
206 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EUREKA COUNTY
THROUGH 230 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Diamond Valley, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Diamond Valley and Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3958 11633 3976 11633 3980 11601 3958 11596
TIME...MOT...LOC 2106Z 271DEG 23KT 3964 11624

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 22, 1:12 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
212 PM PDT Mon Jul 22 2024

NVZ037-040-041-222145-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
212 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LANDER...NORTH
CENTRAL NYE AND SOUTHERN EUREKA COUNTIES THROUGH 245 PM PDT...

At 212 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Hickison Summit, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Lander, north central Nye and southern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3910 11669 3922 11669 3921 11645 3906 11645
TIME...MOT...LOC 2112Z 271DEG 10KT 3914 11660

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 22, 1:29 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Elko NV
229 PM PDT Mon Jul 22 2024

NVZ037-222200-
Southern Lander County and Southern Eureka County NV-
229 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANDER COUNTY THROUGH
300 PM PDT...

At 229 PM PDT, Doppler radar was tracking a strong thunderstorm 30
miles west of Grass Valley, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3992 11723 4000 11720 3999 11698 3985 11702
TIME...MOT...LOC 2129Z 283DEG 16KT 3994 11715

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 22, 1:32 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Elko NV
232 PM PDT Mon Jul 22 2024

NVZ030-222200-
Humboldt County NV-
232 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HUMBOLDT COUNTY
THROUGH 300 PM PDT...

At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Leonard Creek Ranch, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Onion Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4164 11886 4179 11895 4189 11867 4172 11858
TIME...MOT...LOC 2132Z 244DEG 16KT 4174 11882

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 22, 1:47 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
247 PM PDT Mon Jul 22 2024

NVZ037-222215-
Southern Lander County and Southern Eureka County NV-
247 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EUREKA COUNTY
THROUGH 315 PM PDT...

At 247 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Pinto Summit, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Eureka County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3927 11624 3938 11624 3940 11597 3924 11601
TIME...MOT...LOC 2147Z 273DEG 17KT 3933 11616

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
July 22, 1:47 PM PST to 2:47 PM PST
Where
Nye County, 4.16 mi ENE of Currant
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
38.759, -115.412

Station (CCRN2) Currant Creek, Elevation 5759 ft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201291.